Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 294, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2006, 12:24 PM CDT for Pickens County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2006, 12:24 PM CDT (17:24 UTC)
- Expired
- Jul 22, 2006, 1:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 221724
SVRBMX
ALC107-221800-
/O.NEW.KBMX.SV.W.0294.060722T1724Z-060722T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT SAT JUL 22 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 100 PM CDT
* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
REFORM...OR ABOUT 17 MILES NORTHEAST OF ALICEVILLE...AND MOVING
SOUTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GORDO
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.
LAT...LON 3347 8805 3343 8796 3334 8785 3316 8785
3315 8787 3315 8789 3313 8794 3336 8819
$$
JD/811 follow-up statement
000
WWUS54 KBMX 221744
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT SAT JUL 22 2006
ALC107-221800-
/O.CON.KBMX.SV.W.0294.000000T0000Z-060722T1800Z/
PICKENS AL-
1243 PM CDT SAT JUL 22 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR EAST CENTRAL PICKENS COUNTY...
AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GORDO...OR ABOUT 14 MILES WEST OF LAKE LURLEEN STATE
PARK...MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3333 8814 3343 8796 3334 8785 3316 8785
3315 8787 3315 8789 3313 8794
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:54 AM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 22, 7:54 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 754 AM CDT SAT JUL 22 2006 .UPDATE...UPDATED AVIATION DISCUSSION. .SHORT TERM...(TODAY THROUGH SUNDAY). CHANGES ARE ON THE WAY...AT LEAST TEMPORARY CHANGES. THE BIG SOUTHEASTERN STATES UPPER RIDGE HAS BROKEN DOWN...AND A EASTERN U.S. TROF IS BEGINNING TO BECOME ESTABLISHED. THIS IS LEADING TO ENHANCED RAIN CHANCES OVER THE NEXT TWO DAYS...ALONG WITH A SMALL (BUT NOTICEABLE) MODERATION OF THE RECENT HOT WEATHER WEVE BEEN HAVING. THE MORNING SURFACE MESOANALYSIS REVEALS THE COLD FRONT IS STILL QUITE A WAYS UPSTREAM (OHIO RIVER TO RED RIVER). HOWEVER...OUTFLOW BOUNDARY FROM AFTERNOON CONVECTION HAS MADE IT ALL THE WAY INTO CENTRAL ALABAMA (SHOWS UP NICELY ON RADAR AND IN SURFACE PRESSURE ANALYSIS). THIS BOUNDARY BRIEFLY ENHANCED A FLARE UP OF CONVECTION IN THE TENNESSEE VALLEY AROUND MIDNIGHT...BUT IT LOOKS LIKE THE ENHANCED CONVECTIVE AREA IS NOW SHIFTING EASTWARD INTO NORTH GEORGIA. THE PROGRESSION OF THE OUTFLOW BOUNDARY WILL STILL LIKELY HAVE A LARGE IMPACT ON THE DETAILS OF STORM DEVELOPMENT EARLY ON TODAY... AND WE WILL HAVE TO WATCH CLOSELY WHERE IT ENDS UP. AT FIRST...I THOUGHT THAT MAYBE IT WOULD CONTINUE TO SET OF SHOWERS AND STORMS THIS MORNING IN THE I-20 CORRIDOR...AND THEN EVERYTHING WOULD SHIFT SOUTH. HOWEVER...I AM NOW BEGINNING TO THINK THAT THE BOUNDARY WILL STALL...AND DEVELOPMENT MAY WAIT UNTIL THINGS HEAT UP A BIT MORE IN THE LATE MORNING OR AFTERNOON (AND ALSO WAIT FOR THE COLD FRONT TO CATCH UP). THEREFORE...HAVE DECIDED TO PLACE THE HIGHEST POPS TODAY IN THE NORTH HALF. GIVEN THE SUMMERTIME AIR MASS...AND THE POTENTIAL LARGE CAPES...WILL HAVE TO WATCH FOR THUNDERSTORMS THAT MAY PRODUCE SOME DAMAGING WIND GUSTS. THE MORE ORGANIZED THE STORMS CAN BECOME (SUCH AS IN A LINE)...THE HIGHER POTENTIAL FOR MORE WIDESPREAD SEVERE STORMS. SINCE I BELIEVE THE RAIN MAY ACTUALLY TAKE A WHILE TO REDEVELOP... IT STANDS TO REASON THAT TEMPS WILL HAVE AMPLE OPPORTUNITY TO CLIMB BEFORE THE RAIN HIT (ESPECIALLY FARTHER SOUTH). THEREFORE... DECIDED TO GO ABOVE MAVMOS HIGHS AGAIN TODAY. WILL ESSENTIALLY BUY INTO THE GFS SCENARIO TONIGHT THROUGH SUNDAY NIGHT...WITH REGARD TO THE COLD FRONTAL PLACEMENT AND MOISTURE FIELDS. THIS SHIFTS THE BEST RAIN CHANCES INTO THE SOUTHERN COUNTIES...AND ALSO BRINGS TEMPERATURES DOWN TO MORE SEASONAL LEVELS. .LONG TERM...(MONDAY THROUGH FRIDAY). NO HUGE SURPRISES THIS PACKAGE BY THE MEDIUM RANGE MEMBERS. MAIN CHALLENGE REMAINS RAIN CHANCES AND AERIAL PLACEMENT. AS MENTIONED IN THE PAST SEVERAL EXTENDED DISCUSSIONS...UPPER LEVEL TROUGH LOCATED FROM THE GREAT LAKES TO SOUTHERN LOUISIANA AT THE START OF THE PERIOD...WITH TWO STOUT RIDGES ON EITHER SIDE OF THE TROUGH. UPPER LEVEL JET PATTERN KEEPS SYSTEMS RATHER PROGRESSIVE ACROSS EASTERN CANADA AND THIS WILL VIRTUALLY CUT OFF THE TROUGH OVER THE DEEP SOUTH. WHAT THIS MEANS IS THAT NO DIGGING OF THE TROUGH IS EXPECTED BEYOND MONDAY...WITH A SLOW HEIGHT RISE FORECAST THROUGH THE PERIOD. GFS/ECMWF ARE MUCH MORE IN LINE TODAY WITH A PIECE OF THE RIDGE BUILDING BACK INTO THE AREA BY PERIODS END FROM THE ATLANTIC. THE UPPER PATTERN WILL THEREFORE LOSE ITS AMPLITUDE. THE SURFACE COLD FRONT SHOULD BE LOCATED ROUGHLY FROM MONTGOMERY TO LAFAYETTE BY MONDAY MORNING. THIS FRONT ENDS UP PARALLEL TO THE UPPER FLOW INITIALLY AND WILL HANG UP ACROSS SOUTH CENTRAL ALABAMA. THE FRONT MEANDERS AROUND AND EVENTUALLY LOSES MUCH OF ITS DEFINITION BY PERIODS END...AS SURFACE FLOW SWINGS AROUND TO THE SOUTH IN MOST PLACES. THIS MEANDERING WILL ADD SOME UNCERTAINTY TO THE POP FORECAST AREAS. WILL KEEP THE GENERAL TREND OF BEST POPS SOUTHEAST TO BEGIN WITH...THEN GRADUALLY EXPANDING TO THE ENTIRE AREA BY THURSDAY AND FRIDAY. MODELS ARE TRYING TO INTRODUCE SOME DRY AIR INTO A LARGE PART OF THE AREA BEHIND FRONT...BUT ITS MISSING IT AT THE INITIAL HOUR. MODELS ALSO ADD THE IDEA OF SEVERAL SHORT WAVE TROUGHS MOVING ACROSS THE AREA BEYOND TUESDAY. AVAILABLE MOISTURE WILL BE THE KEY HERE. AT THIS TIME...WILL DECREASE POPS A TAD MONDAY NIGHT AND TUESDAY AS SOME DRIER AIR MAY INVADE THE AREA AND KEEP MOISTURE LIMITED TO FAR SOUTH. WILL KEEP THE REMAINDER OF THE FORECAST CLOSE TO WHERE IT IS NOW WITH SCATTERED ACTIVITY...MAINLY DURING DAYLIGHT HOURS. AS FOR TEMPERATURES...GFS MOS AND MEN HAVE INCREASED THIS RUN. BUT AFTER FURTHER THICKNESS REVIEW...AM WONDERING IF THE MOS VALUES ARE STILL TOO LOW. WILL INCREASE FORECAST HIGHS AND STAY AT OR JUST ABOVE MOS GUIDANCE THROUGH THE PERIOD...NEAR OR JUST ABOVE NORMAL. && .AVIATION...DISCUSSION FOR 12Z TAFS. THUNDERSTORMS TEASED THE NORTHERN TAF SITES OVERNIGHT...BUT HAVE SINCE MOVED ON. MORNING SATELLITE PICTURES SHOW JUST A FEW CLOUDS THIS MORNING. EXPECT THE CU FIELD TO START DEVELOPING AROUND 16Z...WITH BASES AROUND 5000 FEET. GUT FEELING IS THAT THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY THAN THEY HAVE BEEN FOR QUITE SOME TIME...REACHING PEAK COVERAGE AROUND 22-23Z. ONCE THE STORMS START TO FORM...THEY SHOULD GENERALLY ADVANCE FROM NORTH TO SOUTH DURING THE AFTERNOON AND INTO THE EVENING. CONDITIONS IN THUNDERSTORMS MAY GET A BIT WORSE THAN CURRENT TAFS INDICATE...WITH HIGHER PEAK WINDS AND LOWER VISIBILITIES AND CEILINGS. THOSE CONDITIONS WILL BE FAIRLY BRIEF...AND THE TEMPO GROUPS IN THE CURRENT TAFS INDICATE EXPECTED AVERAGE CONDITIONS DURING THE WHOLE HISTORY OF THE STORM. STORMS SHOULD END FROM NORTHWEST TO SOUTHEAST TONIGHT...BUT WILL HAVE TO WATCH OUT FOR LINGERING STORMS IN VICINITY OF TROY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 92 66 87 65 / 70 40 20 10 ANNISTON 93 67 88 67 / 70 50 30 20 BIRMINGHAM 93 67 89 68 / 70 40 20 20 TUSCALOOSA 96 69 90 68 / 70 50 20 20 CALERA 94 71 89 69 / 70 50 30 20 AUBURN 96 71 86 70 / 50 70 40 30 MONTGOMERY 98 74 89 72 / 40 60 40 30 TROY 96 72 88 71 / 40 60 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && SHORT 61 LONG 75/LINHARES AVIATION 61
Hazardous weather outlook, Jul 22, 5:55 AM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 555 AM CDT SAT JUL 22 2006 ALZ011>015-017>050-222300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 555 AM CDT SAT JUL 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL ALABAMA TODAY. WHILE THUNDERSTORMS COULD FORM AT ANY TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS DURING THE HEAT OF THE AFTERNOON...FROM NOON THROUGH 6 PM. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT. THE SEVERITY OF THE STORMS DEPENDS LARGELY ON HOW MUCH THINGS HEAT UP THIS AFTERNOON. WET MICROBURST POTENTIAL: BIRMINGHAM...LOW. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND EVENING. 61
In the hours before
Special weather statement, Jul 22, 10:51 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1051 AM CDT SAT JUL 22 2006 ALZ011-221615- MARION- 1051 AM CDT SAT JUL 22 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 1115 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES SOUTHEAST OF BEAR CREEK TO 15 MILES SOUTHWEST OF GUIN...MOVING SOUTHEAST AT 35 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HAMILTON...HACKLEBURG...GUIN...GU-WIN...BEAR CREEK...WHITEHOUSE... BRILLIANT AND WINFIELD THROUGH 1115 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. ADDITIONALLY...SMALL HAIL IS POSSIBLE. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:03 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 32 min |
| Jul 22, 1:22 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 23 min |
| Jul 22, 1:42 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
| Jul 22, 2:10 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 50 min |
| Jul 22, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 34 min |
| Jul 22, 2:25 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 35 min |
| Jul 22, 2:29 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 31 min |
| Jul 22, 2:32 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 43 min |
| Jul 22, 3:02 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 28 min |
| Jul 22, 3:09 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.